Alert archive / Minnesota / Areal Flood Warnings in 2016

Areal Flood Warning 12, NWS Twin Cities, MN

September 23, 2016Blue Earth County, Waseca County, Minnesota

NWS Twin Cities, MN issued this areal flood warning at Sep 23, 2016, 12:40 PM CDT for Blue Earth County, Waseca County, Minnesota. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2016, 12:40 PM CDT (17:40 UTC)
Expired
Sep 24, 2016, 12:45 PM CDT
In force
24 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

Counties Blue Earth County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 96 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

893 
WGUS43 KMPX 231740
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1240 PM CDT FRI SEP 23 2016

MNC013-161-241745-
/O.NEW.KMPX.FA.W.0012.160923T1740Z-160924T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLUE EARTH MN-WASECA MN-
1240 PM CDT FRI SEP 23 2016

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* FLOOD WARNING FOR...
  EASTERN BLUE EARTH COUNTY IN SOUTH CENTRAL MINNESOTA...
  WASECA COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 1245 PM CDT SATURDAY

* AT 1237 PM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLOODING
  OCCURRING WHICH IS RESULTING IN EVACUATIONS IN ST. CLAIR. AREA
  RIVERS CONTINUE TO RISE AND WIDESPREAD LOW LAND FLOODING IS
  OCCURRING. NUMEROUS ROAD CLOSURES CONTINUE. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WASECA...EAGLE LAKE...JANESVILLE...MAPLETON...NEW RICHLAND...
  ST. CLAIR...ELYSIAN...GOOD THUNDER...PEMBERTON...
  WALDORF AND OTISCO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 4385 9410 4411 9407 4418 9389 4420 9367
      4400 9340 4385 9341

$$

BORGHOFF
1 follow-up statement
086 
WGUS83 KMPX 240818
FLSMPX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
318 AM CDT SAT SEP 24 2016

MNC013-161-241745-
/O.CON.KMPX.FA.W.0012.000000T0000Z-160924T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLUE EARTH MN-WASECA MN-
318 AM CDT SAT SEP 24 2016

...A FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT SATURDAY FOR
EASTERN BLUE EARTH AND WASECA COUNTIES...

AT 311 AM CDT...AREA STREAMS...CREEKS AND RIVERS IN WASECA AND BLUE
EARTH COUNTIES CONTINUE TO SLOWLY RISE EARLY SATURDAY MORNING. THIS
INCLUDES THE MAPLE...COBB AND LE SUEUR RIVERS. ALTHOUGH THESE
STREAMS...CREEKS AND RIVERS WILL CREST LATER THIS
MORNING...ADDITIONAL RAINFALL THIS AFTERNOON AND EVENING WILL
AGGRAVATE THE ALREADY SWOLLEN RIVERS...LEADING TO POSSIBLE EXTENDING
THE FLOOD WARNING.  

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MANKATO...WASECA...EAGLE LAKE...JANESVILLE...MAPLETON...
NEW RICHLAND...ST. CLAIR...ELYSIAN...GOOD THUNDER...PEMBERTON...
WALDORF AND OTISCO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 4385 9410 4411 9407 4418 9389 4420 9367
      4400 9340 4385 9341

$$

JLT

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Sep 23, 5:52 AM CDT, 6 hours 48 minutes earlier.

Area forecast discussion, Sep 23, 5:52 AM CDT, 6 hours 48 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
552 AM CDT FRI SEP 23 2016

.SHORT TERM...(Today and tonight)
Issued at 312 AM CDT Fri Sep 23 2016

An area of elevated instability along the 900-800mb convergence
zone across north central-northeast Iowa, has kept this area
under continuous thunderstorm activity overnight. However, winds
in this layer have shifted slightly across southwest Minnesota and
allowed new thunderstorm development in an area of increasing
instability. This area of thunderstorms is the main concern this
morning as it slowly shifts to the north across southwestern
Minnesota.

Initially instability will be weak and mostly elevated in western
Minnesota, but as winds become more south-southwest above the
boundary layer, expect an increase in thunderstorms through mid-
morning in southwest/west central Minnesota. Usually the typical
diurnal weakening of the thunderstorms in the morning is expected.
However, I am concern that this activity may continue, and spread
to the northeast. Some of the short term models and CAMS
indicate this scenario with thunderstorms re-developing from the
Twin Cities, northwest to Alexandria by the early-mid afternoon
hours. This is where the best coverage of precipitation will occur
with a lower probability south-southwest as a capping inversion
develops this afternoon.

Mid level drying and the main focus of the low level jet occurs
north and east of our region tonight. Therefore, expect only
isolated thunderstorms from Mora, southeast to Rice Lake and Eau
Claire this evening. Elsewhere, it should remain dry.

Boundary layer moisture is high through the afternoon for most of
southern Minnesota and western Wisconsin. This will aid in the
continued cloud cover and temperatures only rising a few degrees
from morning lows. The highest temperatures will occur along the
Iowa border where some breaks in the overcast is possible by the
late afternoon.

.LONG TERM...(Saturday through Thursday)
Issued at 312 AM CDT Fri Sep 23 2016

Saturday through Sunday...The period will commence with a large
ridge axis aloft aligned over the Mississippi River while a deep
cutoff low rotates across the northern Rockies on its way into the
Dakotas. At the surface, a developing surface low will take hold
of the stalled surface front to the south and start lifting it
north. This will allow for a deep warm/moist southwesterly flow
into the region, increasing not only temperatures but also PWATs
for what will be widespread showers/thunderstorms for the entire
area starting Saturday afternoon. Though there are still some
differences as to how far north the warm front will actually lift,
the consensus is to have it shift north into central MN/WI by late
day Saturday, to be followed by its associated cold front
overnight Saturday into Sunday morning. Precipitation coverage is
expected to be fairly widespread but with the front moving fairly
progressively, widespread flooding issues are not expected but
flooding overall cannot be ruled out. QPF is generally in the
0.50-1.00 inch range but locally heavier amounts may well occur.
Any heavy rain atop the recent heavy rainfall may cause or
exacerbate ongoing flooding. In addition, strong low-to-mid level
jetting in advance of the front (including the potential of
35-40kt of bulk shear) may be enough to overcome any lack of
insolation to possibly produce isolated severe thunderstorms
Saturday night. The cold front will pass to the east of the WFO
MPX coverage area by Sunday evening, thus pushing the main swath
of rainfall off into the Great Lakes. As for temperatures, being
in the warm sector of this system will allow highs to hit the
70-80 degree range on Saturday. Behind the cold front for Sunday,
highs will drop back to the 60-70 degree range as flow shifts from
southwest to west-northwest, bringing in modified colder Canadian
air.

Monday through Thursday...The aforementioned upper level low will
slow its progression and slowly rotate eastward over WI and the
Great Lakes Monday into Tuesday. This will result in isolated to
scattered light rain showers for the start of the week with also
noticeably cooler temperatures. Highs will drop into the 50s to
mid 60s while lows bottom out in the 40s. While this low keeps
clouds/showers over the upper Midwest, a large upper level ridge
will develop over much of the western CONUS. This ridge will
spread eastward and become the main feature over the central CONUS
by midweek. With surface high pressure moving in conjunction with
the upper ridge, this will promote clearing skies and a slight
warming trend for the middle to latter portion of the week. Highs
will climb back closer to 70 degrees.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 550 AM CDT Fri Sep 23 2016

Confident that IFR/MVFR ceilings will persist through the morning,
and into the afternoon as boundary layer moisture is high and
observations of the lower ceilings extend into Iowa. Lower
confidence on showers/thunderstorm development this
morning/afternoon as the instability axis moves northward across
Minnesota. Kept VCSH as previous tafs but updates to this are likely
by the late morning as activity becomes more apparent. Ceilings
will likely lower once again tonight with LIFR possible. Winds
will continue from the east-southeast through the period.

KMSP...

Confident that IFR/MVFR ceilings will persist through the late
morning, and possibly through the taf period. Best chance of
ceilings rising above 1.7k is after 18z. Some showers/thunderstorms
are possible after 21z. Otherwise, an east wind will become more
southeast overnight.

/OUTLOOK FOR KMSP/

Sat night...TSRA likely with IFR Cigs. Wind SE 10 kts.
Sun...VFR-MVFR Cigs with Showers. Wind W 10g20 kts.
Mon...Chc MVFR/-SHRA. Wind WNW 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...JPC
AVIATION...JLT
Hazardous weather outlook, Sep 23, 3:40 AM CDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 AM CDT FRI SEP 23 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
240900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
340 AM CDT FRI SEP 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM
SOUTHWEST TO NORTHEAST ACROSS THE COVERAGE AREA LATER TODAY
THROUGH TONIGHT AS A WARM FRONT LIFTS NORTH. SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON THROUGH
SUNDAY MORNING AS A COLD FRONT MOVES ACROSS THE COVERAGE AREA.
THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FOR MUCH OF
CENTRAL AND SOUTHERN MINNESOTA. IN ADDITION...RAIN MAY BE HEAVY AT
TIMES WITH THIS EVENT. ANY ADDITIONAL HEAVY RAIN COMBINED WITH
RECENT HEAVY RAINFALL WILL CONTINUE TO RESULT IN INCREASED RISKS
FOR ADDITIONAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 8:02 AM CDTAreal Flood WarningMPXDakota, Goodhue, Le Sueur, Rice, Steele, Waseca48 hr

Nearby

Areal Flood Warnings in Minnesota, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.